Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Amarillo, TX

March 31, 20204 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 31, 2020, 3:03 PM CDT for 4 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Apr 1, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2020, 3:03 PM CDT (20:03 UTC)
In effect from
Apr 1, 2020, 1:00 PM CDT
Expired
Apr 1, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 124 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS84 KAMA 312003
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
303 PM CDT Tue Mar 31 2020

OKZ001-002-TXZ001-002-006-007-011100-
/O.NEW.KAMA.FW.W.0009.200401T1800Z-200402T0000Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-
303 PM CDT Tue Mar 31 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 1 PM to 7 PM CDT Wednesday.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hartley and Moore.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...11 to 15 percent.

* Red Flag Threat Index...1 to 5

* Timing...1 PM to 7 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
985 
WWUS84 KAMA 010832
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
332 AM CDT Wed Apr 1 2020

OKZ001-002-TXZ001-002-006-007-012100-
/O.CON.KAMA.FW.W.0009.200401T1800Z-200402T0000Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-
332 AM CDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST
TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hartley and Moore.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...11 to 15 percent.

* Red Flag Threat Index...1 to 4

* Timing...1 PM to 7 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
226 
WWUS84 KAMA 011945
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
245 PM CDT Wed Apr 1 2020

OKZ001-002-TXZ001-002-006-007-020000-
/O.CON.KAMA.FW.W.0009.000000T0000Z-200402T0000Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-
245 PM CDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hartley and Moore.

* 20 Foot Winds...Southwest 15 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 11 percent.

* Red Flag Threat Index...1 to 2

* Timing...1 PM to 7 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
074 
WWUS84 KAMA 020014
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
714 PM CDT Wed Apr 1 2020

OKZ001-002-TXZ001-002-006-007-020115-
/O.EXP.KAMA.FW.W.0009.000000T0000Z-200402T0000Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-
714 PM CDT Wed Apr 1 2020

...RED FLAG WARNING ISSUED EARLIER FOR STRONG WINDS AND LOW 
RELATIVE HUMIDITY VALUES FOR THE WESTERN AND CENTRAL OKLAHOMA 
PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE HAS EXPIRED...

Winds have diminished to below 20 mph and relative humidity values
are forecast to increase this evening and tonight. Therefore, the
Red Flag Warning has been allowed to expire. 

$$

02

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 1:03 PM CDT, 2 hours earlier.

Area forecast discussion, Mar 31, 1:03 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
103 PM CDT Tue Mar 31 2020

.AVIATION...
18Z Issuance...All sites look to remain VFR through the period.
Winds will be turning southerly over the next 3 hours and remain
fairly light with winds under 15 kts. Some wind shear is expected
starting around 06Z at GUY and at 11Z at AMA for 40kt winds at
2000 ft.

Beat

&&

.PREV DISCUSSION... /Issued 648 AM CDT Tue Mar 31 2020/

AVIATION...12z TAF Cycle...

Still some lingering MVFR/IFR cigs/vsbys mainly near the KAMA and
KGUY terminals. The latest satellite trends indicate the KAMA may
not be impacted as cloud and fog stay just north and east of the
terminal. However, the trends will need to be monitored for
possible amendments for the next few hours. A tempo group for FG
was included at KGUY as trends suggest the IFR vsbys may persist
for at least another hour. VFR conditions should prevail after 14z
with light winds from the northwest, becoming southerly at 10 to
15 knots this afternoon. Low level wind shear will be possible
after 06z tonight at all terminals as a low level jet strengthens.

Ward

PREV DISCUSSION... /Issued 315 AM CDT Tue Mar 31 2020/

SHORT TERM...Through Wednesday...

Departing shortwave will result in northwest 500mb flow becoming
more zonal through the day. Weak ridge forms resulting in minor
height rises ahead of increasing southwesterlies Tuesday night.
Surface high pressure will traverse the Panhandles today,
resulting in light winds through at least early afternoon. Winds
will shift to the south at 10 to 15 mph in the late afternoon as
the surface high shifts out of the area. Temperatures are expected
to rise into the 60s to low 70s.

Pacific moisture is expected to ride into the area Wednesday
morning on the increased southwest winds aloft. Model soundings
show a decent amount of moisture from 500mb-600mb up to the
tropopause by Wednesday afternoon across the area. Thus,
altocumulus and altostratus should prevail through a good part of
the day. A lee trough will form in the afternoon resulting in a
modest pressure gradient across the area. Southwest winds of 20 to
30 mph will be possible through the afternoon. Again, model
soundings suggest ample boundary layer mixing even with the cloud
cover, which given 805mb temperatures around 18-19 deg C will make
for a warm day with mid 70s common. Elevated fire weather is
expected in the western half of the combined Panhandles.

Ward

FIRE WEATHER...

Solid elevated fire weather conditions are expected Wednesday
afternoon. This is due to the combination of low RH values around
10 to 20 percent and southwest winds of 15 to 25 mph (gusts around
35 mph possible). RFTI values range from 1-2 across most of the
area, with the most receptive fuels in the west. Some isolated
RFTI values of 3 exist around Dalhart. This area might have an
hour or two of critical fire weather, but at this time there is
too much uncertainty with cloud cover and max temperatures to
designate as such. Also, while fuels are most receptive in the
western Panhandles, there has been a noted increase in green
grasses in the last week, especially near roadway along and south
of I-40.

On Thursday elevated fire weather conditions will be possible
across the west central and northwest Texas Panhandle and the
western Oklahoma Panhandle due to breezy winds and low relative
humidity values. However, on fly in the ointment will be a cold
front, which for now is not expected to arrive until Thursday
night. If this cold front speeds up, then temperatures will be
cooler and relative humidity values will be higher on Thursday and
winds could be weaker.

LONG TERM...

Thursday will be a warm day as westerly winds spread across the
region ahead of a cold front which is expected to move through the
Panhandles Thursday night.  An upper level trough will traverse the
northern high plains and this should help shove this cold front
through the area.  At this point the jury is still out on how fast
this front will move through the area.  If it moves faster than, the
northern CWa may not experience the balmy temperatures that the
southern CWA will enjoy.

Highs on Friday are expected to be below normal behind the front
with readings in the mid 50's to the mid 60's.  The Panhandles are
expected to remain generally dry through Saturday.

On Sunday, low level moisture is expected to return, especially for
the southeast half of the CWA.  There will likely be a surface
trough or dryline to help focus showers and thunderstorms, and there
should be a minor disturbance moving across the region in the
southwest flow aloft.  The models start to diverge on Sunday and
beyond on what to do with another upper level trough that moves near
the Pacific Northwest.  So different models are going to handle the
quality of moisture that returns differently and they do not agree
on the timing of the minor short wave that moves over the area.  For
now have put the best chance of showers and thunderstorms across the
southeast Texas Panhandle on Sunday.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/23
Hazardous weather outlook, Mar 31, 3:33 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
333 AM CDT Tue Mar 31 2020

OKZ001>003-TXZ001>020-317-312045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
333 AM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions will be possible across the
western Panhandles Wednesday and Thursday due to low relative
humidity and windy conditions.

Thunderstorms will be possible across the southeast half of the
Texas Panhandle on Sunday. The severe weather threat is low at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Wednesday and Thursday.

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.